A 40-year-old woman presents with worsening exertional dyspnea. Two-dimensional echocardiography reveals a mean pulmonary artery pressure (PAP) of 53 mm Hg with normal right ventricular size and function. Right heart catheterization at the time of diagnosis confirms the elevated mean PAP with a capillary wedge pressure of 12 mm Hg and pulmonary vascular resistance of 7 Wood units. The patient is also positive for vasodilator response with a drop in her mean PAP to 40 mm Hg. Cardiac output remained stable. She is started on long-acting nifedipine. A ventilation/perfusion lung scan shows no mismatched perfusion defects. Complete metabolic profile and complete blood count are normal and her HIV screening is negative.
She is given a diagnosis of idiopathic pulmonary hypertension. Initially, her symptoms improve with nifedipine but 2 years later she presents with worsening shortness of breath with minimal activity. She feels well at rest but gets short of breath when washing dishes or walking to the bathroom.
Physical examination reveals 1+ bilateral lower extremity edema and hepatomegaly. Cardiovascular examination reveals a right ventricular heave, jugular venous distension to her jaw, and lungs that are clear to auscultation. Follow-up laboratory results reveal an N-terminal pro-brain natriuretic peptide (NT-proBNP) of 500 ng/L, and a repeat 2-dimensional echocardiogram in the office shows mild right atrial dilatation, trace pericardial effusion, and a right atrial pressure of 8 mm Hg (dilated inferior vena cava with partial collapse). Left ventricular function is preserved. Right ventricular systolic pressure is calculated at 55 mm Hg.
She is sent for a repeat right heart catheterization, which confirms the elevated mean PAP of 50 mm Hg. Her cardiac index is calculated to be 2.3 L/min/m2. According to the World Health Organization, she is functional class (WHO-FC) III. Finally, she is referred for cardiopulmonary testing and is found to have a peak oxygen consumption of 14 mL/min/kg.
What is the next best step in management?
A. Change nifedipine to verapamil
B. Continue nifedipine and start ambrisentan and tadalafil
C. Stop nifedipine and start furosemide, ambrisentan, and tadalafil
D. Stop nifedipine and refer patient for urgent lung transplant
This article originally appeared on The Cardiology Advisor